North Dakota, 2001

Tornado in North Dakota, July 19, 2001

July 19, 2001 · NWS BIS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 2:15 PM CST, 7 hours 43 minutes earlier.

Area forecast discussion, Jul 19, 2:15 PM CST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU JUL 19 2001

THE SURFACE LOW HAS REDEVELOPED OVER THE WESTERN DAKOTAS AND EASTERN
MONTANA OVER THE PAST 24 HOURS AND DEWPOINTS ACROSS WESTERN AND
CENTRAL NORTH DAKOTA REMAIN HIGH...IN THE 60S. A SHORT WAVE MOVING
ACROSS EASTERN MONTANA HAS AIDED IN THE DEVELOPMENT OF THUNDERSTORMS
FROM WILLISTON TO RAPID CITY WITH MOVEMENT GENERALLY TO THE
NORTHEAST.  LOOKS LIKE ANOTHER NIGHT OF SEVERE THUNDERSTORMS.
WITH THE UPPER LEVEL TROUGH REMAINING OVER THE ROCKIES INTO THE
WEEKEND...DON'T SEE AND END TO THE CONVECTIVE WEATHER UNTIL MONDAY.
AT THAT TIME AN UPPER LEVEL LOW WILL HAVE DROPPED INTO THE HUDSON
BAY REGION DAMPENING THE RIDGE OVER THE CENTRAL PLAINS AND PUSHING A
SURFACE HIGH OVER SOUTHERN MANITOBA.  THAT WILL DROP THE DEWPOINTS
INTO THE 40S AND 50S ACROSS ND ENDING THE POTENTIAL FOR STRONG
CONVECTION.  WILL KEEP THE FORECAST PERIOD 3FROM MONDAY TO THURSDAY
DRY...AS THE POTENTIAL FOR PRECIP WILL BE AROUND CLIMATOLOGY. TEMPS
WILL BE SEASONAL.

.BIS...NONE.
TSW

In the hours before

Special weather statement, Jul 19, 4:17 PM CST, 5 hours 41 minutes before
NDZ001-192320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
517 PM CDT THU JUL 19 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM CDT...
LOCAL RADAR INDICATES SCATTERED THUNDERSTORMS IN MUCH OF DIVIDE
COUNTY...MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING PERIODS OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

THOMSON
Local storm report, Jul 19, 4:59 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

559 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0510 PM    5 E POWERS LAKE           ND   TORNADO

07/19/01   BURKE                          REPORTED BY STORM

                                          SPOTTER.

0538 PM    15 E POWERS LAKE          ND   TORNADO

07/19/01   BURKE                          REPORTED BY STORM

                                          SPOTTER.

0538 PM    10 E POWERS LAKE          ND   2.75 INCH HAIL

07/19/01   BURKE                          REPORTED BY STORM

                                          SPOTTER.
Local storm report, Jul 19, 5:12 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

612 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0605 PM    10 NW DONNYBROOK          ND   TORNADO

07/19/01   WARD                           REPORTED BY PUBLIC.

0605 PM    3 S KENMARE               ND   1.75 INCH HAIL

07/19/01   WARD                           REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 19, 7:52 PM CST, 2 hours 6 minutes before
NDZ009-017-200255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
852 PM CDT (752 PM MDT) THU JUL 19 2001

AT 850 PM CDT...LOCAL WARNING RADAR INDICATED A THUNDERSTORM ABOUT
5 MILES EAST OF FT. BUFORD...MOVING EAST AT 30 MPH. THIS
THUNDERSTORM WILL BE NEAR FT. BUFORD AND TRENTON AROUND
900 PM CDT. EXPECT HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL WITH THIS STORM.

MR
Special weather statement, Jul 19, 7:54 PM CST, 2 hours 4 minutes before
NDZ009-017-200255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
852 PM CDT (752 PM MDT) THU JUL 19 2001

AT 850 PM CDT...LOCAL WARNING RADAR INDICATED A THUNDERSTORM ABOUT
35 MILES WEST OF FT. BUFORD...MOVING EAST AT 30 MPH. THIS
THUNDERSTORM WILL BE NEAR FT. BUFORD AND TRENTON AROUND
900 PM CDT. EXPECT HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL WITH THIS STORM.

MR
Local storm report, Jul 19, 9:53 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1053 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1015 PM    15 S NEW LEIPZIG          ND   60 MPH TSTM GUST

07/19/01   GRANT

1045 PM    GLEN ULLIN                ND   .75 INCH HAIL

07/19/01   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR. ALSO 50 MPH

                                          WIND AND HEAVY RAIN.

The radar

The Bismarck radar (KBIS), 77 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Grant

When
July 19, 9:58 PM CST
Where
Grant County, 5 mi S of Carson
Rating
F0
Path width
40 yd
Reported by
LAW ENFORCEMENT
Coordinates
46.350, -101.567

Tornado briefly touched down in open country.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyThe tornado archive for North Dakota, 2001Warnings in North Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257047.